Nebraska, 2002Damaging Wind in Nebraska, August 9, 2002
August 9, 2002 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM CST, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 9, 1:45 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT FRI AUG 9 2002
MAIN FORECAST CHALLENGES...CHC PRECIP TNGT INTO SAT AM...CHC PRECIP
MON AND LATE IN THE EXTENDED ON FRI...TEMPS DURING THE PD.
SYNOPSIS...WEAK SFC BOUNDRY EXTENDS ACROSS THE AREA AT 18Z FROM ERN
SD ACROSS N CNTRL NE TO AREA OF LOW PRESSURE ARND LBF. NO ACTIVITY
ALONG THIS BOUNDRY AT THIS TIME WITH CONVECTION LOCATED OVER CENTRAL
SD AND SWRN KS. EXTENSIVE AREA OF CLOUD FROM LAST NIGHTS CONVECTION
HAS LINGERED ACROSS MUCH OF THE CWA HELPING TO HOLD TEMPS DOWN.
UPPER LOW WAS OVER NERN CORNER OF MT WITH TROF EXTENDING SW ACROSS
WY.
ALTHOUGH MODELS SIMILAR IN HANDLING OF THE UPPER SYSTEM IN TAKING IT
ACROSS THE NORTHERN PLAINS REGION INTO THE WRN GTLKS THRU
SATURDAY...DIFFERENCES SHOW UP IN SURFACE FEATURES WITH NONE OF THE
MODELS VERY GENEROUS WITH PRECIP FOR THE AREA TONIGHT. NONETHELESS
WILL CONTINUE TO CARRY SOME POPS FOR TONIGHT IN ASSOCIATION WITH
SFC FRONT AND MID LEVEL TROF MOVING THROUGH. MOST LIKELY SCENARIO
IS FOR CONVECTION TO DEVELOP WEST OF THE CWA TONIGHT THEN MOVE EAST
WITH MID LEVEL TROF. NOT MUCH IN THE WAY OF COOLING WITH THIS SYSTEM
FOR SATURDAY WITH SEASONAL TEMPS EXPECTED. WARMING RETURNS ON
SUNDAY IN ADVANCE OF NEXT SYSTEM WHICH MODELS CONTINUE TO BRING
ACROSS IN THE SUNDAY NIGHT AND MONDAY PERIOD.
IN THE EXTENDED PERIOD WILL KEEP FRIDAY DRY FOR NOW SINCE EXTENDED
MODELS HAVE THERE DIFFERENCES IN STRENGTH OF MEAN TROF OVER THE
CENTRAL U.S. AND TIMING OF SURFACE FRONT...REMAINDER UNCHANGED.
.OMA...NONE
FOBERT
In the hours before
Special weather statement, Aug 9, 4:00 PM CST, 3 hours 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT FRI AUG 9 2002
THERE IS A SLIGHT CHANCE THAT STORM SPOTTER ACTIVATION MAY BE
NEEDED TONIGHT IN PARTS OF NORTHEAST NEBRASKA.
A WEAK COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...AHEAD OF
AN UPPER AIR DISTURBANCE MOVING ACROSS THE NORTHERN PLAINS.
SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE
FRONT AS IT MOVES THROUGH THE AREA. ALTHOUGH THE ATMOSPHERE IS
ONLY SLIGHTLY UNSTABLE AHEAD OF THE FRONT...VERTICAL WIND SHEAR
PROFILES WILL INCREASE WITH THE APPROACH OF THE UPPER AIR
DISTURBANCE. ISOLATED OCCURRENCES OF LARGE HAIL AND DAMAGING
STRAIGHT LINES ARE POSSIBLE...MAINLY OVER NORTHEAST
NEBRASKA...WITH THE PASSAGE OF THE FRONT. LOCATIONS MAINLY WEST
OF A COLUMBUS TO HARTINGTON WILL HAVE THE HIGHEST PROBABILITY OF
EXPERIENCING ANY SEVERE WEATHER.
BUILDING HIGH PRESSURE WILL RESULT IN A MORE STABLE AIRMASS OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH MUCH OF THE
WEEKEND...WITH NO SEVERE WEATHER EXPECTED.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
MEAD
Thunderstorm Wind, Antelope
- When
- August 9, 7:42 PM CST
- Where
- Antelope County, 4 mi NE of Brunswick
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.367, -97.917
A law enforcement official reported that large tree limbs were downed across a road northeast of Brunswick by strong winds from a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, August 9, 20021 injured · $1.1 million · F2 · 3 events
- Flash Flooding and Hail in Texas, August 9 to 10, 2002$290,000 · 1 in hail · 14 events
- Hail and Damaging Winds in South Dakota, August 9, 2002$100,000 · 1 in hail · 4 events
- Hail and Damaging Wind in South Dakota, August 9, 2002$100,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Nebraska, August 9, 2002$46,000 · 1 in hail · 11 events
- Wildfire in California, August 9 to 11, 20024 injured · 1 event
- Lightning Strike in Wisconsin, August 9, 2002$20,000 · 1 event
- Tornado and Hail in Colorado, August 9, 2002F0 · 6 events
- Hail and Damaging Winds in Oklahoma, August 9, 200256 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 9, 2002$8,000 · 58 kt wind · 4 events
- Hail in Colorado, August 9, 20022 in hail · 3 events
- Hail and Damaging Wind in South Dakota, August 9, 20021 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314904.